Jump to ContentJump to Main Navigation
Show Summary Details

Open Mathematics

formerly Central European Journal of Mathematics

Editor-in-Chief: Gianazza, Ugo / Vespri, Vincenzo

IMPACT FACTOR 2015: 0.512

SCImago Journal Rank (SJR) 2015: 0.521
Source Normalized Impact per Paper (SNIP) 2015: 1.233
Impact per Publication (IPP) 2015: 0.546

Mathematical Citation Quotient (MCQ) 2015: 0.39

Open Access
See all formats and pricing

Select Volume and Issue


A reverse engineering approach to the Weil representation

1I.M.J.-P.R.G. (U.M.R. 7586 du C.N.R.S.), Université Pierre et Marie Curie, 4 place Jussieu, 75005, Paris, France

2Department of Mathematics, University of Oklahoma, Norman, OK, 73019, USA

© 2014 Versita Warsaw. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. (CC BY-NC-ND 3.0)

Citation Information: Open Mathematics. Volume 12, Issue 10, Pages 1500–1585, ISSN (Online) 2391-5455, DOI: https://doi.org/10.2478/s11533-014-0428-8, June 2014

Publication History

Published Online:


We describe a new approach to the Weil representation attached to a symplectic group over a finite or a local field. We dissect the representation into small pieces, study how they work, and put them back together. This way, we obtain a reversed construction of that of T. Thomas, skipping most of the literature on which the latter is based.

MSC: 22E45; 20C33; 22E46

Keywords: Weil representation; Oscillator representation; Metaplectic representation

  • [1] Aubert A.-M., Michel J., Rouqier R., Correspondance de Howe pour les groupes réductifs sur les corps finis, Duke Math. J., 1996, 83, 353–397. http://dx.doi.org/10.1215/S0012-7094-96-08312-X [Crossref]

  • [2] Cliff G., McNeilly D., Szechtman F., Weil representations of symplectic groups over rings, J. London Math. Soc. (2), 2000, 62(2), 423–436. http://dx.doi.org/10.1112/S0024610700001381 [Crossref]

  • [3] Dieudonné J., Éléments d’Analyse, Gauthier-Villars Éditeur, 1971.

  • [4] Folland G. B., Real analysis: Modern techniques and their applications, 2nd Edition. Books. Published: 26 October 2012.

  • [5] Gérardin P., The Weil representations associated to finite fields, J. of Algebra, 1977, 46, 54–101. http://dx.doi.org/10.1016/0021-8693(77)90394-5 [Crossref]

  • [6] Gurevich S., Hadani R., The geometric Weil representation. Selecta Math. N.S., 2007, 13, 465–481. http://dx.doi.org/10.1007/s00029-007-0047-3 [Crossref]

  • [7] Gurevich S., Hadani R., Quantization of symplectic vector spaces over finite fields, J. Symplectic Geom., 2009, 7, 475–502. http://dx.doi.org/10.4310/JSG.2009.v7.n4.a4 [Crossref]

  • [8] Gurevich S., Hadani R., Howe R., Quadratic reciprocity and the sign of the Gauss sum via the finite the Weil representation. Int. Math. Res. Not. 2010, 3729–3745. [Web of Science]

  • [9] Gutiérrez L., Pantoja J., Soto-Andrade J., On generalized Weil representations over involutive rings, Contemporary Mathematics 544, 2011, 109–123. http://dx.doi.org/10.1090/conm/544/10751 [Crossref]

  • [10] Harish-Chandra. Invariant Eigendistributions on a Semisimple Lie groups. Trans. Amer. Math. Soc, 1965, 119, 457–508. http://dx.doi.org/10.1090/S0002-9947-1965-0180631-0 [Crossref]

  • [11] Harish-Chandra, Harmonic analysis on reductive p-adic groups, 1970, Bull. Amer. Math. Soc., 76, 529–551. http://dx.doi.org/10.1090/S0002-9904-1970-12442-9 [Crossref]

  • [12] Hartshorne R., Algebraic Geometry. Springer-Verlag, 1977. Graduate Text in Mathematics: 52.

  • [13] Hörmander L., The analysis of linear partial differential operators I, Springer Verlag, 1983. http://dx.doi.org/10.1007/978-3-642-96750-4 [Crossref]

  • [14] Hörmander L., The analysis of linear partial differential operators III, Springer Verlag, 1985.

  • [15] Howe R., Invariant theory and duality for classical groups over finite fields, with applications to their singular representation theory, preprint, 1973.

  • [16] Howe R., θ-series and invariant theory, Automorphic forms, representations and L-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977), Part 1, Proc. Sympos. Pure Math., XXXIII, 275–285, Amer. Math. Soc., Providence, R.I., 1979.

  • [17] Howe R., Quantum mechanics and partial differential equations. J. Funct. Anal., 1980, 38, 188–254. http://dx.doi.org/10.1016/0022-1236(80)90064-6 [Crossref]

  • [18] Howe R., The oscillator semigroup, Proc. Symp. Pure Math., Amer. Math. Soc., 48, 61–132, 1988. http://dx.doi.org/10.1090/pspum/048/974332 [Crossref]

  • [19] Howe R., Transcending classical invariant theory, J. Amer. Math. Soc. 2, 1989, 2, 535–552. http://dx.doi.org/10.1090/S0894-0347-1989-0985172-6 [Crossref]

  • [20] Jacobson N., Basic Algebra II, W. H. Freeman and Company, San Francisco, 1980.

  • [21] Johnson R., Pantoja J., Weil representation of SL*(2, A) for a locally profinite ring A with involution, J. Lie Theory 14, 2004, 1–9.

  • [22] Kashiwara M., Vergne M., On the Segal-Shale-Weil representation and harmonic polynomials, Invent. Math., 1978, 44, 1–47. http://dx.doi.org/10.1007/BF01389900 [Crossref]

  • [23] Kirillov A. A., Elements of the theory of representations, Nauka, Moscow, 1978.

  • [24] Lion G., Vergne M., The Weil representation, Maslov index and theta series. Birkhéuser, Boston, 1980.

  • [25] Matsumoto H., Sur les sous-groupes arithmétiques des groupes semi-simples déployés. Ann. Sci. École Norm. Sup. (4), 1969, 2(1), 1–62.

  • [26] Müller D., Ricci F., Analysis of second order differential operators on Heisenberg group I. Invent. Math., 1990, 101, 545–582. http://dx.doi.org/10.1007/BF01231515 [Crossref]

  • [27] Nazarov M., Neretin Y., Olshanskii G., Semi-groupes engendrés par la représentation de Weil du groupe symplectique de dimension infinie. C. R. Acad. Sci. Paris Sr. I Math. 1989, 309, 443–446 (in French).

  • [28] Neretin Y., Lectures on Gaussian integral operators and classical groups. EMS Series of Lectures in Mathematics European Mathematical Society (EMS), Zurich, 2011. http://dx.doi.org/10.4171/080 [Web of Science] [Crossref]

  • [29] Neretin Y., On a semigroup of operators in the boson Fock space. (Russian) Funktsional. Anal. i Prilozhen. 24 (1990), 63–73, 96; translation in Funct. Anal. Appl. 24 (1990), 135–144.

  • [30] Neuhauser M., An explicit construction of the metaplectic representation over a finite field, Journal of Lie Theory 12, 2002, 15–30.

  • [31] Perrin P., Représentations de Schrödinger, Indice de Maslov et groupe métaplectique, Non Commutative Harmonic Analysis and Lie Groups 880 (1981), 370–407. http://dx.doi.org/10.1007/BFb0090417 [Crossref]

  • [32] Prasad A., On character values and decomposition of the Weil representation associated to a finite abelian group, J. Analysis, 17, 2009, 73–86.

  • [33] Ranga Rao R., On some explicit formulas in the theory of Weil representations. Pacific Journal of Mathematics, 1993, 157, 335–371. http://dx.doi.org/10.2140/pjm.1993.157.335 [Crossref]

  • [34] Rudin W., Principles of mathematical analysis, McGraw-Hill, Inc, 1964.

  • [35] Shale D., Linear symmetries of free boson fields, Trans. Amer. Math. Soc., 1962, 340, 309–321.

  • [36] Thomas T., Character of the Weil representation, 2008, 77(2), 221–239.

  • [37] Thomas T., The Weil representation, the Weyl transform, and transfer factor, 2009.

  • [38] Von Neumann J., Mathematical fundations of quantum mechanics, translated by Robert T. Beyer, Princeton University Press, 1955.

  • [39] Waldspurger J.-L., Démonstration d’une conjecture de dualité de Howe dans le cas p-adique, p ≠ 2, Festschrift in honor of I. I. Piatetski-Shapiro on the occasion of his sixtieth birthday, Part I, Israel Math. Conf. Proc., 2, 1989, 267–324.

  • [40] Wallach N., Real Reductive Groups I, Academic Press, 1988.

  • [41] Warner, G., Harmonic analysis on semisimple Lie groups. I, Springer-Verlag, 1972, Die Grundlehren der mathematischen Wissenschaften, Band 188. http://dx.doi.org/10.1007/978-3-642-51640-5 [Crossref]

  • [42] Weil A., Sur certains groupes d’opérateurs unitaires, 1964, Acta Math., 111, 143–211. http://dx.doi.org/10.1007/BF02391012 [Crossref]

  • [43] Weil A., Basic Number Theory, Springer-Verlag, 1973. Classics in Mathematics. http://dx.doi.org/10.1007/978-3-662-05978-4 [Crossref]

Comments (0)

Please log in or register to comment.